Correlation between increased neuropathy pain and fluid retention?

Posted by iceblue @iceblue, Apr 8 1:27pm

My feet were on fire pretty much the entire day yesterday, and I could not figure out why. Then at some point I realized I was retaining fluid and found myself wondering if fluid retention in some way impacts neuropathy pain levels. Does anyone know if there is a correlation between fluid retention and neuropathy pain?

Hi @iceblue I do not have edema. I know edema is from compromised circulation hence the cause of the neuropathy. I would think there is a correlation between the two.

REPLY

Hi @iceblue, You ask a great question – if there is a correlation between fluid retention and neuropathy pain. I'm not sure there are any definite answers. Have you talked with your doctor or neurologist about your swollen feet? When I talked with my doctor for the same symptoms, they scheduled some tests and I ended up being diagnosed with lymphedema and now get to wear compression socks to help with the swelling. Might be worth talking to your doctor to see if is the cause of the fluid retention.

Lymphedema – Diagnosis & Treatment: https://www.mayoclinic.org/diseases-conditions/lymphedema/diagnosis-treatment/drc-20374687

Hopefully some other members can offer some suggestion if they also have fluid retention and neuropathy.

REPLY
@johnbishop

Hi @iceblue, You ask a great question – if there is a correlation between fluid retention and neuropathy pain. I'm not sure there are any definite answers. Have you talked with your doctor or neurologist about your swollen feet? When I talked with my doctor for the same symptoms, they scheduled some tests and I ended up being diagnosed with lymphedema and now get to wear compression socks to help with the swelling. Might be worth talking to your doctor to see if is the cause of the fluid retention.

Lymphedema – Diagnosis & Treatment: https://www.mayoclinic.org/diseases-conditions/lymphedema/diagnosis-treatment/drc-20374687

Hopefully some other members can offer some suggestion if they also have fluid retention and neuropathy.

Jump to this post

As ever, John, your a wealth of excellent information. Just can't thank you enough!

REPLY

I don't know any specific relationship between "fluid retention" and PN.
Is your retention in your lower legs, so that you can push on the skin with your thumb and leave a cavity, or pit?
Many things can cause that type of edema, called pitting peripheral edema.
To the extent that edema can reduce the circulation in your skin, it probably can make the PN worse.
Are you taking gabapentin or lyrica? They are known to cause peripheral edema. That has happened to me, I cut back on the dose, and the edema mostly went away. I'm now trying to get off it completely, in order to see if it is working. I'm down to 150 mg of lyrica a day (from 450 mg) and still can't say for sure.
Hope that helps

REPLY
@geegie

As ever, John, your a wealth of excellent information. Just can't thank you enough!

Jump to this post

Thank you for the kind words @geegie! I'm just an old computer nerd that likes searching for information 🙂

REPLY
@jeffrapp

I don't know any specific relationship between "fluid retention" and PN.
Is your retention in your lower legs, so that you can push on the skin with your thumb and leave a cavity, or pit?
Many things can cause that type of edema, called pitting peripheral edema.
To the extent that edema can reduce the circulation in your skin, it probably can make the PN worse.
Are you taking gabapentin or lyrica? They are known to cause peripheral edema. That has happened to me, I cut back on the dose, and the edema mostly went away. I'm now trying to get off it completely, in order to see if it is working. I'm down to 150 mg of lyrica a day (from 450 mg) and still can't say for sure.
Hope that helps

Jump to this post

Thanks @jeffrapp – excellent information and pretty much what my doctor told me before scheduling a lymphoscintigram for me. That test was an eye opener for me since it was a most of the day affair to do the test.

REPLY

Hi @johnbishop excellent having you aboard. Keep feeding us the information. It has been a great help! I look forward to your responses.

REPLY
@jeffrapp

I don't know any specific relationship between "fluid retention" and PN.
Is your retention in your lower legs, so that you can push on the skin with your thumb and leave a cavity, or pit?
Many things can cause that type of edema, called pitting peripheral edema.
To the extent that edema can reduce the circulation in your skin, it probably can make the PN worse.
Are you taking gabapentin or lyrica? They are known to cause peripheral edema. That has happened to me, I cut back on the dose, and the edema mostly went away. I'm now trying to get off it completely, in order to see if it is working. I'm down to 150 mg of lyrica a day (from 450 mg) and still can't say for sure.
Hope that helps

Jump to this post

Thanks @jeffrapp – I do not have fluid retention in any one specific area – but based on how just generally allover bloated I felt yesterday and my need to get up and go to the bathroom last night – I assumed I was suffering from fluid retention…

Yes – I have switched from Gabapentin (which gave me horrific nightmares, impacted memory, etc) to Lyrica – 100 mg/day (the only side effect so far is weight gain). It had been working well – but yesterday the burning of my feet made me absolutely miserable from mid-morning until I fell asleep, and they are burning again today…

REPLY

That is terrible. I have the burning feet also and know what you are going through. I use Tramadol and my cold laser therapy device plus hemp cream (from Amazon) , and it keeps it pretty much at bay so that I can sleep. I used to wake up from a sound sleep in such burning and pain now I can sleep right through. I used Lyrica and it didn't help me.

Liked by iceblue

REPLY

Lyrica made my hair fall out, even my eyebrows and eyelashes! It didn’t help the pain, so I got off it. I take Tramadol when my pain gets unbearable, but otherwise, I just take gabapentin, THC medical marijuana at night and tizanidine.

Liked by iceblue

REPLY

@darlingtondoll . I didn't know Lyrica would do that , I do take Tramadol have since my fracture in 05 when I need it for the pain otherwise a Aleve will help for the most part . Most night I dont have trouble sleeping but there are those times when nothing I take helps . I do soak my feet in Epsom salts which help befoe I go to bed .

REPLY
@darlingtondoll

Lyrica made my hair fall out, even my eyebrows and eyelashes! It didn’t help the pain, so I got off it. I take Tramadol when my pain gets unbearable, but otherwise, I just take gabapentin, THC medical marijuana at night and tizanidine.

Jump to this post

@darlingtondoll and @maryv449 – The Lyrica was working well, and it definitely eliminates the pain at night, but I won't take Tramadol. I can see that many people on this site like it, but my (multiple) attempts to take it were horrible. The last time I was given a prescription for it I returned almost a full bottle (likely more than 40) to the pharmacy for disposal. It makes me nauseous and doesn't touch my pain. If I could get a prescription for another painkiller I would ask for T3's, but suspect it will be a very long time before my new doctor will prescribe any for me.

REPLY
Please login or register to post a reply.